Alabama, 2002

Heat in Alabama, January 31, 2002

January 31, 2002 · NWS BMX · 1 event in 1 county or zone

1 heat, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jan 31, 1:36 PM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Jan 31, 1:36 PM CST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
136 PM CST THU JAN 31 2002

A COLD FRONT STRETCHED FROM ARKANSAS THROUGH LOUISIANA THIS
AFTERNOON.  THIS COLD FRONT IS EXPECTED TO ARRIVE IN ALABAMA TONIGHT.
A LINE OR RAIN AND THUNDERSTORM ACTIVITY WILL ACCOMPANY THE COLD
FRONT.  HOWEVER...THE SHEARING AND LACK OF CONCENTRATED STRONG UPPER
LEVEL DYNAMICS WITH THIS SYSTEM WILL INHIBIT THE DEVELOPMENT OF
SEVERE THUNDERSTORMS. NEVERTHELESS...COLDER AIR WILL ADVECT INTO THE
THE STATE IN THE MORNING AND AFTERNOON HOURS ON FRIDAY.   THAT MEANS
TEMPERATURES WILL LIKELY FALL OR REMAIN STEADY IN THE 40S ACROSS MOST
OF THE FORECAST AREA.

ANOTHER...BASICALLY REINFORCING COLD FRONT IS EXPECTED TO ARRIVE
ON FRIDAY.  THIS SHOULD BE A DRY SYSTEM FOR THE MOST PART.  THIS
WILL SET THE STAGE FOR WHAT APPEARS TO BE A VERY INTERESTING
SYSTEM TO ARRIVE ON TUESDAY AND WEDNESDAY.  EXTENDED RANGE MODELS
SHOW A DEEP...NEARLY CUTOFF...LOW DIPPING INTO THE CENTRAL PLAINS
MONDAY NIGHT.  THE AIR APPEARS COLD EVEN AHEAD OF THIS SYSTEM FOR
SNOWFALL.  WITH MOISTURE FROM A SURFACE LOW IN THE GULF AND...LIFT
FROM THE DYNAMICS OF THE UPPER LOW ... NORTH AND CENTRAL ALABAMA
COULD SEE SOME SNOW SOME TIME TUESDAY OR WEDNESDAY.  STAY TUNED.

HSV EU 046/046 026/044 027 77740
BHM EB 049/055 027/050 030 77540
MGM EB 056/065 031/052 033 77340

.BHM...NONE.

77

In the hours before

Special weather statement, Jan 31, 1:00 PM CST, 3 hours before
ALZ001>050-010900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CST THU JAN 31 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A VERY MOIST AIRMASS WAS IN PLACE EARLY THIS AFTERNOON ACROSS
ALABAMA...IN ADVANCE OF A COLD FRONT THAT STRETCHED THROUGH
WESTERN ARKANSAS AND EASTERN TEXAS.  THE FRONT WILL APPROACH
NORTHWEST ALABAMA BY MIDNIGHT TONIGHT...AND THEN PUSH EAST INTO
GEORGIA FRIDAY MORNING.  SHOWERS AND AND THUNDERSTORMS WILL ENTER
NORTHWEST ALABAMA BY LATE THIS EVENING IN ASSOCIATION WITH THE
FRONT...AND CONTINUE EAST ACROSS THE AREA DURING TONIGHT.
HOWEVER...THEY WILL BE MOVING INTO A MORE STABLE AIR MASS AND WILL
WEAKEN...AS THEY MOVE THROUGH THE STATE. THE THUNDERSTORMS ARE NOT
EXPECTED TO BE SEVERE.

THE SHOWERS AND THUNDERSTORMS WILL MOVE OUT OF THE EASTERN
SECTIONS OF THE STATE DURING THE MORNING HOURS FRIDAY...WITH DRIER
AND COOLER AIR OVERSPREADING THE AREA FROM THE WEST BY FRIDAY
AFTERNOON.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Madison

When
January 31, 4:00 PM CST
Where
Madison forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

The afternoon high temperature recorded at the Huntsville International Airport was 76 degrees. This temperature established a new record high temperature.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, January 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5279997.